Nebraska, 2020

Hail in Nebraska, June 17, 2020

June 17, 2020 · NWS LBF · 6 events in 2 counties and zones

A stationary front was located across the western High Plains. This was ahead of a deep trough that was across the Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary front was located across the western High Plains. This was ahead of a deep trough that was across the Rockies. Scattered severe storms was the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 5:24 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 17, 5:24 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
624 PM CDT Wed Jun 17 2020

.SYNOPSIS...
Issued at 312 PM CDT Wed Jun 17 2020

A very amplified H5 pattern was noted across the CONUS
this morning. Closed low pressure remained entrenched over the
Carolinas with a trough extending south into Florida. High pressure
was located north of the low over Lake Huron and southern Ontario.
Further west. a closed low was located over eastern Idaho with a
trough extending to the southwest into northern Nevada. A broad
shield of cloud cover extended north and northeast of the low into
western Wyoming, Montana and Idaho. At the surface, a stationary
front was oriented from northeastern North Dakota, south into
central South Dakota and the Panhandle of Nebraska. A dryline has
developed over eastern Colorado over the past couple of hours and
was oriented from just east of Holyoke Colorado, south along the
KS/CO border. East of the frontal boundary, winds were southerly
across western and north central Nebraska this afternoon and
temperatures were generally in the lower to mid 90s.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CDT Wed Jun 17 2020

The main forecast
challenge in the near term is thunderstorm and severe chances
tonight. By 4 PM CT, the before mentioned dry line will surge to the
east and northeast into far SW Nebraska. This dryline bulge,
forecast to be INVOF Perkins, Keith and western Lincoln county at 4
PM CT is expected to be the focal point for thunderstorm
initiation late this afternoon. The latest NAM12 soln, NAM Nest
and several recent runs of the HRRR initiate convection in this
three county area around 5 PM CT this evening. Felt confident
enough in this forecast, to drop pcpn chances further south into
far SW Nebraska with the previous forecast update. Once storms do
develop, they will track quickly north northeasterly given the
current fcst H5 winds. As storms track to the north northeast into
the Sandhills and north central Nebraska, they will encounter
better moisture and increasing deep layer shear as they traverse
north, leading to an increased threat for severe storms. As for
severe mode tonight, strong winds appear to be the main threat
given the inverted V type soundings. Marginally severe hail
appears possible but very large hail not, given the very high
freezing levels. The cold front track across central portions of
the forecast area by late evening, clearing the forecast area
Thursday morning. The threat for showers and thunderstorms will
continue into the overnight, mainly over north central into
northeastern portions of the forecast area. Some showers may
linger Thursday morning in the eastern forecast area INVOF the
exiting front. The frontal boundary will then stall just off to
the east of the forecast area for Thursday. Inherited forecast had
a mention of tsras in the far eastern forecast area Thursday
afternoon/early evening and couldn't rule this out given the
latest NAM12/GFS soln. Feel the threat for showers and
thunderstorms, will shift east of the forecast area after sunset
Thursday evening.

.LONG TERM...(Friday through Wednesday)
Issued at 312 PM CDT Wed Jun 17 2020

Surface high pressure will
build into the Dakotas and northern Nebraska Friday. South of this
feature, easterly winds will develop, leading to upslope conditions
and cooler temps across the forecast area. With expected clouds and
easterly winds, temperatures will struggle to get out of the 70s
Friday. Late Friday, an upper level trough will lift into the
central Rockies. Downstream of this feature, showers and
thunderstorms are expected to develop along the front ranges of
Colorado and Wyoming and over the western Nebraska Panhandle. This
will be in the vicinity of a surface boundary and weak theta E
ridging in these areas. Better chances for more widespread rain will
arrive Friday night into Saturday morning as the trough aloft enters
the front range Friday night, emerging into western Nebraska
Saturday morning. This activity will then shift east of the area
Saturday afternoon into Saturday evening. For Sunday and beyond,
northwesterly flow will develop aloft as upper level low pressure
intensifies over the upper Great Lakes and southeastern Canada.
Temperatures in this flow regime will be seasonal with highs in the
middle to upper 80s. Precipitation chances will be limited in this
flow regime with mainly dry conditions expected. Beyond Wednesday,
early indications are that ridging will build east of the Rockies
late next week, leading to the development of hot and dry
conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jun 17 2020

For the KLBF terminal: Expect VFR conditions over the next 24
hours. There will be a threat for low level wind shear from 04z
through 10z tonight with wind speeds of 50 KTS 1500 FT AGL. For
the KVTN terminal: Thunderstorms are expected to develop across
north central Nebraska after 01z. At the terminal strong storms
are expected from 01z to 05z Thursday. Wind gusts to 40 KTS and
ceilings around 2000 FT AGL is possible. The threat for
thunderstorms will come to an end after 06z Thursday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Buttler
Hazardous weather outlook, Jun 17, 2:27 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
327 PM CDT Wed Jun 17 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
327 PM CDT Wed Jun 17 2020 /227 PM MDT Wed Jun 17 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to scattered thunderstorms are possible for the late
afternoon and evening hours across much of western and portions of
north central Nebraska. Some storms may become strong to severe
with wind gusts up to 70 mph, hail up to the size of ping pong
balls, and locally heavy rainfall the main concerns. The area of
greatest concern for these threats will be along and west of a
Tryon to Bassett line.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Near daily thunderstorm chances exist Friday through Sunday. At
this time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 17, 5:54 PM CST, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
654 PM CDT Wed Jun 17 2020

NEZ005-094-180030-
Eastern Cherry NE-Western Cherry NE-
654 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
730 PM CDT/630 PM MDT/...

At 654 PM CDT/554 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Kilgore, or 19 miles west of Valentine, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kilgore and Crookston.

This includes Highway 20 between mile markers 169 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central Nebraska.

LAT...LON 4280 10080 4290 10108 4300 10102 4300 10066
      4299 10066
TIME...MOT...LOC 2354Z 208DEG 18KT 4293 10092

JWS

The radar

The North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Cherry

When
June 17, 6:08 PM CST
Where
Cherry County, 0.86 mi NE of Kilgore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.940, -100.960

Hail, Cherry

When
June 17, 6:30 PM CST
Where
Cherry County, 9.69 mi S of Kilgore
Measured
1.5 in hail
Reported by
Public
Coordinates
42.790, -100.960

Hail, Cherry

When
June 17, 6:55 PM CST
Where
Cherry County, 13.16 mi WNW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -101.180

Hail, Grant

When
June 17, 7:29 PM MST
Where
Grant County, 4.62 mi E of Hyannis
Measured
1 in hail
Reported by
Public
Coordinates
42.000, -101.680

Hail, Cherry

When
June 17, 9:37 PM CST
Where
Cherry County, 21.52 mi W of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.260, -101.040

Hail, Cherry

When
June 17, 10:30 PM CST
Where
Cherry County, 14.67 mi WNW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.370, -100.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897243, 897244, 897245, 897246, 897247, 897248.